In 1998, the annual death rate due to adverse reactions of medications was 106,000. It is the 5th leading cause of death in the United States.
Over-medicating is when an individual is taking too many medications simultaneously for symptoms that are not clinically indicated or they are taking too much of a single medication.
Over-medicating may be voluntary – when an individual chooses to take a lot of medication due to addiction, attention seeking, etc. Or it may be involuntary – when an individual is unaware of the over-medication and someone else is controlling the administration of medication.
Physicians, patients or caregivers can all play a role in over-medicating. How can this happen?
- Primary Care Physician is not aware of all medications.
- Specialists not aware of all medications.
- Patient satisfaction linked to receipt of prescription at visits.
- No time taken to discuss/educate patient or their family
- Under pressure to control costs -prescriptions given in place of office-visit. For every dollar spent on pharmaceuticals, another dollar is spent on treating the adverse reactions to the medications including, but not limited to confusion, falls, and incontinence.
- Primary Care Physician not specialized in geriatrics and effects of medications on the elderly. Reference not made to the Beers Criteria which is a list of medications that may be inappropriate to prescribe to seniors that is developed through a consensus of staff from geriatric medicine and pharmacology.
- Unsure of all their medications.
- Relate physician quality with prescription writing.
- Do not take prescriptions correctly and have side effects hence want more medicines to subdue side effects (i.e.cutting in half, forget and then double up,etc.)
- Direct to Consumer Advertising – TV ads that give only part of the story when it comes to new medications. Patients go to doctor asking for the “wonder pill”, but are not provide the information regarding possible side effects. The patients ask for the new, high priced medication, when most likely, an older medicine would work.
For example, Prozac has been remarketed as Sarafem for PMS.
Cost – Prozac 10 mg, #30 $34.99
Sarafem 10 mg, #30, $241.00.
- Unsure of medications and their side effects.
- Understaffed facility/burned out family caregiver – easier to slip a pill than to address the issue.
- Don’t have skill/education to deal with behavior or side effects.
Dementia sufferers are especially vulnerable because they may not remember the name of medicines at their doctor’s appointment or they might forget to take them. Also, antipsychotic medicines can make them worse which makes them seem more confused.
Preventative actions can be taken both at nursing homes and at home. If your loved one is in a nursing home:
- Make certain pharmacists are reviewing medications monthly.
- Look for monthly MD visit notes.
- Look for documentation after new medication is prescribed for expected outcomes and side effects from physicians and nurses.
- Create a medication spread sheet making sure both the facility and the family has alist of medications.
- Encourage reporting all side effects to the physician.
If your loved one is still at home:
- Obtain a geriatric consultation for medication review.
- Find “Brown Bag” programs by pharmacies.
- Create medication spreadsheet making sure both the physician and the family has a current list of medications.
- Ask the prescribing physician to evaluate the spreadsheet to see if any medications can be stopped when prescribing new medications.
- The same pharmacy should be used to check for interactions.
- Keep the personal care physician updated on any newly prescribed medications.
- Ask questions regarding all new medications and their side effects. Ask which side effects need to be reported to the physician.
One of the most common scenarios of overmedication occurs during change of care. For example: Mrs. Smith complains of back pain. Her primary care physician prescribes an anti-inflammatory and physical therapy. The physical therapist/orthopedist prescribes pain management including shots in the back and a Narcotic patch.
Mrs. Smith becomes lethargic and depressed. She sees a psychologist and is prescribed an antidepressant. She then becomes dizzy and visits a cardiologist – her tests are all negative and so she is referred back to the psychologist who prescribes two new antidepressants. Mrs. Smith has become confused; the family suspects Alzheimer’s. She is referred to Dr. Ross, a doctor specializing in geriatric care. He stops all of her medication; she comes back to baseline, and lives on daily doses of Tylenol in mild to moderate pain with none of the other symptoms.